EconPapers    
Economics at your fingertips  
 

The puzzling change in the international transmission of U.S. macroeconomic policy shocks

Ethan Ilzetzki and Keyu Jin

Journal of International Economics, 2021, vol. 130, issue C

Abstract: We demonstrate a dramatic change over time in the international transmission of US monetary policy shocks. International spillovers from US interest rate policy have had a different nature since the 1990s than they did in post-Bretton Woods period. Our analysis is based on a panel of 21 high income and emerging market economies. Prior to the 1990s, the US dollar appreciated, and ex-US industrial production declined, in response to increases in the US Federal Funds Rate, as predicted by textbook open economy models. The past decades have seen a shift, whereby increases in US interest rates depreciate the US dollar but stimulate the rest of the world economy. Results are robust to several identification methods. We sketch a simple theory of exchange rate determination in face of interest-elastic risk aversion that rationalizes these findings.

Keywords: International spillovers; Exchange rates (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199621000210
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Puzzling Change in the International Transmission of U.S. Macroeconomic Policy Shocks (2021) Downloads
Chapter: The Puzzling Change in the International Transmission of US Macroeconomic Policy Shocks (2020)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:130:y:2021:i:c:s0022199621000210

DOI: 10.1016/j.jinteco.2021.103444

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-08-17
Handle: RePEc:eee:inecon:v:130:y:2021:i:c:s0022199621000210